Topical application of 5-fluorouracil 5 percent cream associated with severe neutropenia: discussion of a case and review of systemic reactions after topical treatment with 5-fluorouracil
Published Web Locationhttps://doi.org/10.5070/D3244039360
5-fluorouracil, a fluoropyrimidine antineoplastic drug, is used to topically treat actinic keratoses. Local skin reactions to the medication are common and anticipated. However, severe adverse events from topical 5-fluorouracil are rare and unexpected. A 69-year-old man with a lower lip actinic keratosis developed severe neutropenia on day 11 of topical 5-fluorouracil treatment — after 14 applications. After receiving a subcutaneous injection of filgrastim, his neutrophil count normalized. The PubMed database was used to search the following terms: agranulocytosis, cream, 5-fluorouracil, granulocytopenia, neutropenia, severe, systemic, topical, and toxicity. The papers, and relevant cited references, generated were reviewed. Systemic reactions to topical 5-fluorouracil included angioedema, melanonychia, neurologic conditions (such as acute cerebellar syndrome, headaches, and peripheral neuropathy exacerbation), taste alteration, and systemic toxicity requiring hospitalization (including severe neutropenia). One of the individuals (a man with severe neutropenia and other symptoms) also had a deficiency of dihydropyrimidine dehydrogenase, the enzyme that catalyzes the rate-limiting step in 5-fluorouracil metabolism. Evaluation for dihydropyrimidine dehydrogenase deficiency is not routinely performed in patients receiving systemic or topical 5-fluorouracil. Also, the incidence of potentially severe 5-fluorouracil-induced toxicity associated with topical application of the drug may be greater than documented.